Can medications affect my voice?

Advertisement
Advertisement
Kenneth Altman, MD
Ear, Nose & Throat (Otolaryngology)

Because the voice reflects the general health of the individual, it is also very responsive to any medications that can change the working of a person’s body, both positively and negatively. For instance, some antihistamines that you might take for allergies will succeed in drying up your nasal secretions, but can also dry out the tissues of the larynx, making the voice more effortful. Another example might be blood thinners like heparin or coumadin that are very important for reducing blood clots. By the same mechanism they may also increase your chances of a vocal fold hemorrhage if the voice is over-used (phonotrauma). A good list of medications and how they can affect your voice can be found at the National Center for Voice and Speech website (ncvs.org).

Continue Learning about Voice Disorders

Voice Disorders

Voice Disorders

Some of the most common symptoms of voice disorders are a change in your voice (it becomes either deeper or raspy), you have trouble singing, your throat feels raw or itchy and you find yourself repeatedly clearing your throat. Th...

ese symptoms can be caused by inflammation, respiratory infection, growths on your vocal cords or just by overusing your voice if you are for example a professional singer or a member of a cheerleading squad. If you develop a voice disorder, you may want to see an otolaryngologist to determine the cause of your voice problem.
More

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.